Idaho, 2015

Funnel Cloud in Idaho, May 22, 2015

May 22, 2015 · NWS PIH · 1 event in 1 county or zone

A funnel cloud was photographed southwest of Declo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A funnel cloud was photographed southwest of Declo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 22, 1:20 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, May 22, 1:20 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
220 AM MDT FRI MAY 22 2015

.DISCUSSION...UPPER LOW SEEN ON WV IMAGERY THIS MORNING PASSING
OVER THE COASTAL WATERS OF SOUTHERN CALIFORNIA. PLENTY OF MID
AND UPPER LEVEL MOISTURE REMAINS OVER THE REGION WITH A BROAD
SOUTHEASTERLY FLOW ALOFT. NAM/GFS KEEPING TREND OF ACTIVE WEATHER
DURING THE AFTERNOON AND EVENING WITH DESTABILIZATION LEADING TO
ISOLATED THUNDERSTORMS. THE UPPER LOW WILL CONTINUE TO TRACK
NORTHEAST INTO UTAH BY SATURDAY MORNING. BOTH GFS/NAM FAVOR A BAND
OF HEAVY PRECIP...0.7 TO 1.0 INCHES IN 6 HOURS...OVER OUR
SOUTHEAST CORNER APPROXIMATELY FROM SODA SPRINGS TO MALAD. BEGAN
RAMPING UP QPF. NOT QUITE AS HIGH AS MODELS PROJECT...BUT AM A BIT
CONCERNED OF THE RUN-TO-RUN CONSISTENCY OF PLACEMENT AND
INTENSITY OF RAINFALL WITH RESPECT TO POTENTIAL FLOODING.

NAM INDICATES A DRYING TREND STARTING AROUND SUNDAY WITH A WEAK
UPPER RIDGE TRANSITING THE AREA...BUT GFS SHOWS MORE INFLUENCE OF
WRAP-AROUND MOISTURE FROM UPPER LOW AND IS A WETTER SOLUTION.
ECMWF SUPPORTS SLIGHTLY DRIER WEATHER SUNDAY FOR THE CENTRAL
MOUNTAINS. HAVE TRIMMED BACK ON POPS OVER THE SAWTOOTHS STARTING
SUNDAY INTO MONDAY. ONLY MINOR CHANGES WARRANTED FOR EARLY NEXT
WEEK AS MODELS STRUGGLE TO COME TO TERMS WITH RESPECT TO THE UPPER
LOW SAGGING INTO THE PUGET SOUND AREA. GFS HAS IT MORE STATIONARY
WHILE THE ECMWF SLOWLY PROGRESSES THE LOW ACROSS NORTHERN IDAHO.
HINSBERGER

&&

.AVIATION...AN UPPER LOW OVER CENTRAL CALIFORNIA IS EXPECTED TO
SLOWLY MOVE TO THE GREAT BASIN BY SATURDAY. THE THREAT OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE AGAIN TODAY...WITH MOST OF THE
ACTIVITY LATE THIS AFTN/EARLY EVE. OVERALL CONDITIONS ARE EXPECTED
TO PREVAIL...WITH BRIEF MVFR CIGS POSSIBLE IN PRECIP. HEDGES
&&

.FIRE WEATHER...AN UPPER LOW OVER CENTRAL CALIFORNIA IS EXPECTED TO
SLOWLY MOVE TO THE GREAT BASIN BY SATURDAY. THE THREAT OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. MOST OF THE
ACTIVITY WILL BE IN THE AFTERNOON AND EARLY EVENING. THIS TREND IS
EXPECTED TO CONTINUE THROUGH MUCH OF NEXT WEEK. HEDGES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, May 22, 11:49 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1249 PM MDT FRI MAY 22 2015

IDZ021-023-221930-
LOWER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
1249 PM MDT FRI MAY 22 2015

...SMALL HAIL AND HEAVY RAIN AFFECTING SOUTH CENTRAL BINGHAM...NORTH
CENTRAL BANNOCK AND NORTHEASTERN POWER COUNTIES UNTIL 130 PM MDT...

AT 1247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CHUBBUCK...MOVING NORTH AT 10 MPH.

SMALL HAIL LESS THAN HALF AN INCH IN DIAMETER ALONG WITH HEAVY
RAIN IS LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...EASTERN AMERICAN FALLS RESERVOIR...CHUBBUCK...FORT HALL
BUFFALO LODGE...FORT HALL TOWNSITE AND FORT HALL PUTNAM LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING ON AREA ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4286 11227 4283 11252 4306 11262 4310 11226
TIME...MOT...LOC 1847Z 171DEG 8KT 4292 11241

VALLE

The radar

The Pocatello radar (KSFX), 100 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cassia

When
May 22, 12:00 PM MST to 12:20 PM MST
Where
Cassia County, Declo to View
Reported by
Broadcast Media
Coordinates
42.520, -113.620

A funnel cloud was photographed southwest of Declo.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581768.